Does progesterone cause weight gain?


Quick Answer

Progesterone may cause weight gain. WebMD lists weight gain as one of the side effects of taking FDA-approved progesterone prescription products. It can also cause fluid retention and swelling, which can contribute to weight changes.

Continue Reading
Does progesterone cause weight gain?
Credit: Universal Images Group Editorial Universal Images Group Getty Images

Full Answer

Progesterone, a natural hormone found in the body, can be given in supplements to treat gynecological conditions. According to MedlinePlus, progesterone is used as part of hormone replacement therapy and as a medication for bringing on menstrual period. It also helps treat infertility problems.

The benefits of taking progesterone supplements often outweigh its unwanted side effects like weight gain. The weight gain, according to Everyday Health, may be brought on by several factors such as increase in appetite, changes in metabolism, or fluid retention. If this common side effect becomes troublesome for the patient taking the medication, it is best to consult with the doctor.

Learn more about Side Effects

Related Questions